Worried about T3, feeling hot at night and insomnia. Could it be oestrogen and progesterone instead?

Worried about T3, feeling hot at night and insomnia. Could it be oestrogen and progesterone instead?

I tried adding 5mcg of T3 at midday to my 75mcg of Levo which I take in the morning. I've been doing this for a week now but in the last 4 days I've been feeling extremely warm at night to the point where I couldn't sleep - even with a fan. My feet were especially hot. Last night I slept a bit better but then I think I woke up around 3-4am. Basal temperature was 36.7c for a good 6 days but this morning dropped to 36.3. The rise in basal temperature occurred the day I started T3 but I took T3 at midday.

I tried a morning dose of T3 a few weeks ago and I ended up feeling very tired around 4-5pm so I abandoned my attempt back then. I was planning on increasing T3 to 10mcg next week which is the dose my Endo recommended but I'm feeling very worried in case everything gets worse and I'm not sure what to do. I don't know whether feeling hot has anything to do with falling oestrogen and progesterone levels? I'm in my late 30s now. I can't say its ever been this bad before. My menstrual cycle varies between 23 and 39 days so I can never predict when it will start.

So now its day 22 of my menstrual cycle and I'm not sure what to do. Should I move my T3 to a night time dose from tomorrow? Has the T3 raised my cortisol? Should I get my hormones tested and look into progesterone cream? It's all too confusing and one thing after the other. Thanks.

Last edited by

6 Replies

oldestnewest
  • You could try taking T3 seconds before you turn your light out to go to sleep. Don't take it earlier e.g. if you read before going to sleep.

    Waking up at 3am - 4am is very common and could be caused by various problems.

    1) Low blood sugar. You get woken up because the body needs fuel.

    2) Low T3. The body gets used to having T3 very quickly. If your level runs down during the night you might find you get woken because the body needs more. Adrenaline may rise when this happens, waking you up.

    3) There is a relationship between cortisol and thyroid hormones. If you have either high or low cortisol you could find yourself being woken up early because of this. I woke up regularly at around 4am for decades, often in a pool of sweat. I have high cortisol. But some people apparently have similar reactions to low cortisol.

  • Thank you humanbean for responding. I did sleep better last night but I woke up just before 6am which is better than before and went back to sleep after a short while. I was still warm but not as warm as previously. I've not made any changes yet but I'm planning to take T3 just before I go to sleep as you've suggested. I was feeling very tired a short while ago probably because I'm due my next dose at midday. It's all a bit of an unknown rollercoaster.

    I usually wake up because I need the loo or I'm too hot. The latter seems to be happening a lot recently. My cortisol is on the high side to be honest.

    humanbean do you think it would even make a difference if I took T3 later in the afternoon or do you highly recommend just before bed? Ofcourse taking it during the day presents problems with taking supplements.

  • I don't "highly recommend" taking T3 just before bed, but I know lots of people are scared to try it then because they assume it will keep them awake. But there are plenty of people who find T3 very helpful in small doses just before going to sleep and it can actually help some people to fall asleep. Just do any experiments when getting plenty of sleep is less urgent than normal.

    T3 is one of those things that everyone has to find out for themselves what works for them. It can be affected by cortisol levels, and I wouldn't be surprised if it was affected by other things, like melatonin for example.

    I can't take T3 in a single dose. I wish I could because it would be very convenient. I also have high cortisol which is worst at the start of the day. I hate mornings. So, when I first started taking T3 I desperately wanted to take it in the morning in the hope it would give me some energy. But I couldn't take the T3 then. I "felt hyper", jittery, anxious, heart going too fast.

    So, I started taking T3 in the afternoon when my cortisol was closest to "normal". I tolerated it then. When I wanted to take more T3 I couldn't add it to the first dose immediately. I had to shift some of my dose to evening or bedtime to prevent me from feeling hyper again.

    So, I added tiny doses and shifted tiny doses around the day and evening, increased and decreased the number of doses. I kept records of what worked for me and what didn't.

    A few months ago I started taking Holy Basil to see if it would help me take more T3 because my high cortisol was preventing me from taking enough. I had been feeling a combination of hypo and hyper symptoms but luckily for me Holy Basil worked and I've been able to add more T3 to my daily dose. (I know Holy Basil doesn't work for everyone - I was lucky.)

    If I was going to highly recommend anything I'd say it would be to experiment, experiment, experiment to find the dosing timetable that works for you.

  • I ended up taking 5mcg of T3 again at midday yesterday because I was out and about and I felt like I could just fall asleep on the floor there and then. I thought it would give me a nice dose of energy or even normality but I despite taking it at 12 I spent the whole day feeling massively sleep deprived. It took forever to get to sleep and then I woke up at 4am! Maybe it was down to running out of T3 or a cortisol issue. I feel awful right now however I am going to definitely stick it out today and take it right before I go to bed.

    humanbean I've added a screen print of my adrenal stress profile test back in December 2016. Was your cortisol similar?

  • Mine was higher (well over the range) on the first sample, and still over the range, but less bad than yours, for the later samples.

    I'm no expert on the adrenals, but if I had your results I can think of some approaches to the issue that might (or might not) help.

    1) Take an adrenal glandular early in the morning about an hour before taking thyroid meds. Don't take adrenal glandulars any later than that.

    The idea would be that, if you had more cortisol first thing in the morning your body would produce less cortisol later in the day. Would it work? I don't know.

    2) The other option would be to try and reduce the high levels later in the day in the hope that the morning cortisol would rise. I've found Holy Basil has helped me to reduce my cortisol. But some people don't get any benefit from it.

    This is the Holy Basil I've been taking - I haven't tried any others :

    healthmonthly.co.uk/swanson...

    There are other things you could try besides Holy Basil :

    draxe.com/7-adaptogen-herbs...

    I haven't tried all of those, but I have tried some. I got benefits from Rhodiola Rosea for a while, although it makes me jittery now. The problem with adaptogens is that they all have different ways of dosing to get the best out of them. For example, Rhodiola shouldn't be taken later than about 1 pm, but Holy Basil can be taken at any time of day.

    I wrote a long post for someone with high cortisol fairly recently in which I basically put down everything I could think of that might help to lower cortisol. Some of it might help you e.g. installing f.lux - do it once, set it up, and then forget it.

    healthunlocked.com/thyroidu...

    3) Your DHEA is dire. I don't know anything about DHEA though, so you'll have to do your own research on that. I know you can buy it from Healthmonthly UK and they have a large selection to choose from, but I know nothing about dosage or recommended brands or anything like that :

    healthmonthly.co.uk/index.php

  • I do recall seeing that post and it was very good. I am using f.lux on my computer and I'm setting night mode on my phone. I tried an adrenal glandular called Adrenavive 3 on Dr P's recommendation back in December. I only used it for 3 days in the morning and it made me incredibly ill. My hair started to shed and I was so tired I couldn't get out of bed for weeks. I did the Adrenal Stress Profile test profile a day or so later because I couldn't figure out what had happened.

    I showed my Adrenal Stress Profile to my private endo who prescribed T3. He also wants me to try DHEA. I'm willing to try it once I've settled into my T3 routine. He says you might experience greasy skin. At the moment my skin is very dry. However, I'm more worried about it turning into excess oestrogen. I suffer from heavy periods so that wouldn't be a good idea. For two months in a row I've had a 23 day cycle. Dr P suggested progesterone cream but I've not tried that yet either. I'm probably low on testosterone so if the DHEA did generate more of that I wouldn't mind. I think I'd like to get a full panel of hormone tests before I do anything. I don't want to make things any worse. Thank you for the suggestions.

You may also like...